Fla. Woman Arrested For Using Eye Drops As Poison
KEY WEST, Fla. -- A Homestead woman is accused of using eye drops to try to poison a co-worker in Key West.
Police said Morning Star Vaber put Visine drops in her coworker's tea, but a witness poured out the tea before the co-worker could drink it.
Police haven't released the co-worker's name.
Vaber was fired after she admitted to her employer about the Visine attempt. She was charged with poisoning food or water with intent to kill or injure.
The pharmaceutical company Pfizer said ingesting Visine can cause cardiac problems, a decreased level of consciousness, low blood pressure and severe diarrhea.
I had always heard about using Visine to give someone the shits, but didn't know about the other side effects. I've seen first-hand what ipecac (sp?) does when slipped into a drink.
One of the guys that works for me used to be a bar keeper. He has comfirmed this will cause bowel evac in a hurry.
You're not getting the red out if you're not FOLLOWING THE DIRECTIONS!
It can constrict the blood vessels, causing someone with hypertension to have serious cardiac problems.
You're gonna want to edit out "shits" from your thread title.
If he says he's done it, then he's probably a liar.
Mickey Red Eyes
Claim: A few drops of Visine brand eye drops taken internally will cause diarrhea.
Example: [Collected via e-mail, 2003]
I've heard that barmaids and cocktail waitresses have a secret for getting rid of obnoxious customers. Seems they use the eye medication Visine for a little Montezuma's revenge. A few eyedrops in someone's drink can apparently leave him sitting on the toilet for the rest of the evening with a nasty case of "the runs."
Origins: The Ooohdesire for revenge runs deep in all of us. Everyone who has ever been wronged has at one time or another felt the urge to strike a counterblow. Most of us don't indulge in this pursuit because we've deemed the cost of getting even too high to justify the benefits gained, yet we revel in thoughts of comeuppances doled out by others. Such imaginings give us the chance to vicariously experience the joys of retribution, joys we're not likely to sample in real
The "Visine slipped into the drink" pay back carries additional appeal because it seems to offer an effective yet harmless form of retaliation that could be easily and furtively administered even by the wimpiest of revenge seekers. Also, the mental image of an enemy sent hotfooting for the toilet is a hugely satisfying one, especially in a society that views fecal output as something to be ashamed of. An act of spite that forces the victim into making repeated visits to the john is regarded as not only extremely inconveniencing to him, but degrading as well.
Yet all is not well in revenge land. While it is true that Visine is readily obtainable (it's an non-prescription eye drop manufactured by pharmaceutical giant Pfizer), a drink spiked with it not only won't produce diarrhea in the one unfortunate enough to drink the concoction, but ingestion of the product is downright dangerous, making this "harmless" form of retaliation fraught with hazard.
The active ingredient in Visine eye drops is Tetrahydrozoline HCl 0.05%. Swallowing this substance can result in a number of nasty effects, including:
* Lowering body temperature to dangerous levels
* Making breathing difficult, or even halting it entirely
* Blurring vision
* Causing nausea and vomiting
* Elevating and then dropping blood pressure
* Causing seizures or tremors
* Sending the ingester into a coma
Pfizer's cautions to users of Visine include, "If swallowed, get medical help or contact a Poison Control Center right away." In view of the above list, that advice should not be taken lightly.
One thing tetrahydrozoline has not been known to do is to cause sudden onset bouts of severe diarrhea. Although this belief has been around for decades, and everyone knows someone who knows someone who really did administer a Visine mickey to a deserving miscreant and thereby caused him an immediate serious case of the trots, there's no documented evidence the product would have that effect. Of the Visine poisoning cases studied by medical observers, we found none that mentioned diarrheal output brought about by the drug.
Yet if Visine doesn't cause diarrhea, it has done things far more terrible. Drinking it can (and has) caused severe depression of the central nervous system. In 1996, a two-year-old child who ingested at most 2 to 3 mL of Visine eye drops became dangerously lethargic and unresponsive to every stimulus except deep pain. Thanks to prompt medical attention the child recovered, but not before enduring intubation and two days' worth of mechanically-assisted breathing.
Medical literature reports other cases of small children brought to the brink of crisis by ingestion of tiny amounts of over-the-counter eye drops. The danger is real, and parents are well advised to keep eye drops away from children.
Yet it is not only toddlers who risk central nervous system shutdown or other dire results if they swallow Visine. In 1995 an adult customer at a Whole Foods Market (a retail chain of natural and organic foods) had his wheat-grass smoothie spiked with a bottle of Visine by a clerk intent upon playing a practical joke. The victim, Rudy Trabanino of Houston, became violently ill and had to be hospitalized for several days with acute pain and a variety of serious medical problems. The clerk responsible for the act was dismissed, and Whole Foods Market settled out of court with Trabanino for an undisclosed sum after he brought a $1 million suit against the store.
Visine poisoning has also featured in a murder. In 2001, Damien Kawai, a member of the U.S. Air Force, killed his roommate and fellow airman by strangling the young man, then attempted to conceal the crime by slitting the wrists of the corpse to make the death appear to be suicide. Kawai admitted to earlier spiking the roommate's beer with Visine, under the belief this would render the doomed man unconscious. (It actually caused him to vomit and suffer labored breathing).
In May 2002 19-year-old Damien Kawai was sentenced to life in prison for the 17 November 2001 murder of Charles Eskew.
In October 2003 an unnamed Southern California high school student put eye drops in teacher's water bottle in an attempt to give his instructor severe diarrhea. Others in the class who saw the act removed the adulterated beverage before the intended victim could drink it. The student responsible has been charged with tampering with a drink with intent to cause harm.
Revenge seekers still not quite convinced that a Visine mickey finn won't produce the diarrheal results they crave, or that the drinking of such a potion could potentially result in a life-threatening medical crisis in the object of their prank, should consider one final fact: the act of secreting noxious substances in ingestibles for the purpose of bringing harm to others is called poisoning. It matters not if actual harm results from the attempt — the act itself is enough to land one in the hoosegow.
Barbara "poison penned" Mikkelson
Sightings: In an episode of television's CSI ("Revenge Is Best Served Cold," original air date 26 September 2002) a drink spiked in this fashion causes a death when the eye drops initiate a fatal reaction with chocolate the victim had eaten.
Tetrahydrozoline Poisoning Tetrahydrozoline Poisoning
(National Institute of Health)
Last updated: 31 December 2005
The URL for this page is http://www.snopes.com/medical/myths/visine.asp
Urban Legends Reference Pages © 1995-2006
by Barbara and David P. Mikkelson
This material may not be reproduced without permission.
Bongioanni, Carlos. "Airman Sentenced to Life in Prison."
Stars and Stripes. 22 May 2002.
Flynn, George. "Grocer Settles Suit Out of Court."
The Houston Chronicle. 19 September 1997 (p. A30).
Flynn, George. "Customer Says Drink Spiked, Sues Health Food Store Here."
The Houston Chronicle. 7 September 1997 (p. A32).
Reza, H.G. "Student Accused of Poison Attempt."
Los Angeles Times. 10 October 2003 (Orange County Edition; p. B3).
Tobias, Joseph. "Central Nervous System Depression Following Accidental Ingestion of Visine Eye Drops."
Clinical Pediatrics. October 1996 (Vol. 35; pp. 539-540).
Wolfhagen, F.H.J., et al. "Severe Nausea and Vomiting with Timolol Eye Drops."
The Lancet. 1 August 1998 (p. 373).
Stars and Stripes. "Investigator Testifies That Airman Confessed to Eskew Killing."
20 February 2002.
He never said he's done it but he has stated he's witnessed the after effects. He says the other bartender told him he spiked this guys drink with Visine and 10-15 min. the target guy rushing the mens room.
I wouldnt call him a liar he's a pretty straight up guy not prone to seek attention. The post above does states Pfizer as saying it will cause severe diarrhea.